Hail, Walworth
- When
- May 22, 5:45 PM CST
- Where
- Walworth County, 1.94 mi E of Selby Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.470, -99.990
Numerous thunderstorms brought severe winds and large hail up to golfball size to parts of central and northeast South Dakota.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Numerous thunderstorms brought severe winds and large hail up to golfball size to parts of central and northeast South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 22, 5:30 PM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 630 PM CDT TUE MAY 22 2012 .UPDATE... A QUICK UPDATE FOR THE SEVERE THUNDERSTORM WATCH. SEVERAL STORMS HAVE FORMED ACROSS CENTRAL COUNTIES...SO EXTENDED SEVERE MENTION TO COVER WATCH AREA. UPDATE TO AVIATION DISCUSSION BELOW. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT CHANCE FOR SIGNIFICANT THUNDERSTORMS TONIGHT CONTINUES TO BE THE MAIN FORECAST CHALLENGE. A LOW PRESSURE SYSTEM CURRENTLY SITS OVER THE WESTERN DAKOTAS. A WARM FRONT STRETCHES FROM WEST TO EAST ACROSS CENTRAL NORTH DAKOTA...WHILE A COLD FRONT WAS JUST ALONG THE SOUTH DAKOTA/WYOMING BORDER...WITH A DRYLINE FEATURE ALONG THE WESTERN CWA BORDER. INSTABILITY IS NOT LACKING AS TEMPERATURES HAVE REACHED THE MID TO UPPER 80S ACROSS MUCH OF THE AREA. DEWPOINTS ALONG THE MISSOURI RIVER HAVE JUST REACHED 60 DEGREES...WHILE THE REST OF THE AREA CONTINUES TO SEE DEWPOINTS IN THE 50S. LOOKING AT 0-6KM SHEAR VALUES OF 40+ KTS AND 0-1KM SHEAR VALUES NEAR 20 KTS BY 00Z. SO...ATMOSPHERE IS DEFINITELY PRIMED FOR THE POTENTIAL FOR SEVERE WEATHER. THE BIGGEST HINDRANCES LOOK TO BE HIGH LCL/S AND MID LEVEL CAPPING. H7 TEMPERATURES ARE EXPECTED TO REACH +12 TO +14 ACROSS THE SOUTHERN PORTION OF THE CWA. GENERAL THINKING IS THAT IT MAY BE TOUGH FOR STORMS TO GET GOING...BUT IF ANY STORMS DO DEVELOP...THEY WILL LIKELY BECOME SEVERE. HOWEVER...THINKING BEST CHANCES FOR THIS TO HAPPEN WILL BE ALONG THE NORTHERN PORTION OF THE CWA THIS EVENING...AND ACROSS THE EAST TONIGHT. HAVE FOCUSED HIGHER POPS AND SEVERE MENTION TO THOSE AREAS...THOUGH THAT MAY NEED TO BE ADJUSTED SHOULD ANYTHING BE ABLE TO DEVELOP FURTHER SOUTH. PRECIPITATION CHANCES LOOK TO CONTINUE THROUGH MUCH OF THE SHORT TERM PERIOD AS AN UPPER LEVEL TROUGH PUSHES ENERGY ACROSS THE NORTHERN PLAINS THROUGH THE END OF THE PERIOD. THE MODELS ARE IN GOOD AGREEMENT THAT A LINE OF PRECIPITATION WILL DEVELOP FROM MINNESOTA TO KANSAS WEDNESDAY AND WEDNESDAY NIGHT. SOME OF THIS MAY CLIP THE SOUTHEASTERN CWA...BUT OTHERWISE SHOULD REMAIN OUT OF THE CWA. SLIGHTLY ABOVE NORMAL TEMPERATURES ARE EXPECTED ON WEDNESDAY...THEN WILL SEE JUST A TOUCH OF A COOL DOWN ON THURSDAY WITH MORE CLOUD COVER EXPECTED. .LONG TERM...FRIDAY THROUGH WEDNESDAY MAIN ISSUE DURING THE LONG TERM WILL BE DETERMINING TRACK AND SPEED OF THE SURFACE LOW EXPECTED TO MOVE NORTHEAST ACROSS THE NORTHERN PLAINS THIS WEEKEND. STILL A PRETTY DECENT SHOT FOR RAINFALL FRIDAY NIGHT INTO SATURDAY NIGHT AS OVERRUNNING MOISTURE SETS UP WITH THE SFC WARM FRONT SOUTH OF THE REGION. AS SFC LOW GETS ORGANIZED SATURDAY NIGHT AND MOVES NORTHEAST THROUGH SUNDAY...MOISTURE GETS PUSHED NORTHWARD AS THE WARM FRONT SURGES NORTHWARD AS WELL. 12Z GFS COMING IN LINE WITH PRESENT AND EARLIER EC RUNS IN SHOWING A QUICKER DEPARTURE TO OVERRUNNING PRECIP. ALTHOUGH...AS THE COLD FRONT MOVES THROUGH THE AREA MODELS ARE SHOWING THUNDERSTORMS DEVELOPING SUNDAY AFTERNOON AND EVENING...MAINLY ACROSS THE FAR EASTERN/SOUTHEASTERN CWA AND POINTS EAST. 12Z EC SLIGHTLY SLOWER WITH THE PROGRESSION OF THE COLD FRONT AND THUS HAS CONVECTION DEVELOPING A BIT FURTHER WEST INTO THE CWA. MANY DETAILS TO IRON OUT CONCERNING THIS SYSTEM BUT IT DOES APPEAR RAINFALL WILL BE A FAIRLY GOOD BET FRIDAY NIGHT THROUGH SATURDAY...WITH MORE UNCERTAINTY SUNDAY INTO MONDAY ON PROGRESSION OF COLD FRONT AND EVENTUAL TRACK OF SURFACE LOW. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS STRONG SOUTH WINDS THROUGH THE EVENING AND EARLY OVERNIGHT HOURS...HOWEVER A WIND SHIFT BEHIND A COLD FRONT WILL COME IN FROM THE WEST...FINALLY PASSING THROUGH KATY BY EARLY MORNING. THE WINDS OUT OF THE NORTHWEST WILL BE SIGNIFICANTLY LIGHTER...HOWEVER STILL BREEZY. VISBY/CIGS SHOULD BE VFR ALTHOUGH CANT RULE OUT THUNDERSTORMS MOVING ACROSS THE TAF SITES OVERNIGHT. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...CONNELLY SHORT TERM...PARKIN LONG TERM...TMT AVIATION...CONNELLY WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 442 AM CDT TUE MAY 22 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-230945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 442 AM CDT TUE MAY 22 2012 /342 AM MDT TUE MAY 22 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE FROM WEST TO EAST ACROSS THE REGION. THUNDERSTORMS MAY DEVELOP ALONG THE FRONT. SOME STORMS MAY BECOME SEVERE WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL STORMS ARE POSSIBLE WEDNESDAY AND THURSDAY AND THROUGHOUT THE WEEKEND. A FEW STORMS COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE IN THE AFTERNOON AND INTO THE NIGHT. SERR
The Aberdeen radar (KABR), 123 km away, was scanning. The volume nearest the first event began at 23:42 UTC.
8 hail, 3 thunderstorm wind, 2 high wind. Local standard time, as filed.
Sixty mph winds were estimated by the public.
Sixty mph winds downed several large branches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385075, 385076, 385077, 385078, 385080, 385081, 385084, 385086, 385090, 385092, 385082, 385083, 385087.